North Dakota, 2021

Damaging Winds in North Dakota, July 22, 2021

July 22, 2021 · NWS BIS · 4 events in 4 counties and zones

Thunderstorms developed ahead of a surface low and approaching short-wave trough. Some of these thunderstorms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed ahead of a surface low and approaching short-wave trough. Some of these thunderstorms produced severe wind gusts. The strongest gust occurred near Center in Oliver County, with estimated winds of 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 12:54 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 22, 12:54 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Thu Jul 22 2021

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 22 2021

Forecast concerns in the short term include hot and hazy weather,
chances for strong to severe thunderstorms in western North
Dakota late this afternoon through tonight, and a chance for
severe thunderstorms in south central North Dakota and the James
River Valley on Friday.

Early this afternoon, upper ridging was centered over the Northern
Plains, with upstream troughing digging off the coast of the Pacific
Northwest. At the surface, a weak surface low moving through the
forecast area has led to light and variable winds through the day so
far, with widespread sunny but hazy skies. High temperatures today
will be in the 90s to lower 100s, with dew points varying from the
mid 50s in the southwest to the upper 60s in the east.

A few scattered showers and thunderstorms have been ongoing much of
the day across portions of eastern Montana, ahead of a developing
surface low centered in the south central part of the state, with
the associated cold front extending from northeast MT through the
south central. These initial storms are expected to propagate east,
with a chance of thunderstorms across western North Dakota late this
afternoon through the evening. We're thinking these storms have a
low chance of becoming severe, with only marginal instability and
neutral midlevel height rises, although deep layer shear is around
30-40 knots. As the previous shift messaged, the main threat still
seems to be damaging wind gusts, with guidance continuing to
advertise DCAPE around 750-1250 J/kg, high cloud bases, and very
large surface dewpoint depressions.

The second round of convection is expected to develop across central
and eastern Montana this evening as a modest shortwave and mid level
height falls move overhead of the frontal boundary and surface
trough. By the time these storms get to western North Dakota it
should be late this evening into overnight, so given the time of day
the severe threat is relatively low. Guidance does show up to 1000
J/kg of MUCAPE available, as well as 30-40 knots of bulk shear and
steep mid level lapse rates over northwest North Dakota through the
night, so this would be the main area at risk of a severe storm, but
unsure of how likely that is.

The chance for severe weather is greater on Friday, focused in south
central North Dakota and the James River Valley where SPC already
has a Slight Risk. The cold front and surface trough that are the
source of convection in Montana today will drift east overnight and
stall out across central North Dakota during the afternoon on
Friday. The environment will be supportive of strong to severe
thunderstorms, with 40-50 knots of deep layer shear, 1500-2500 J/kg
of MLCAPE, and midlevel height falls with steep lapse rates. The
frontal boundary orientation is roughly northeast-southwest, and
with west-southwest shear, a somewhat upscale/cluster storm mode is
favored, although initial discrete cells are possible. Some caveats
to convection and overall severe potential include the strength of
low level convergence with a rather weak boundary, and what morning
convection will do to the environment. Large hail and damaging gusts
will be the primary hazards, but heavy rain could also be a concern,
especially if there is upscale growth and training thunderstorms.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 22 2021

The extended forecast is highlighted by continued hot temperatures
and low chances for precipitation.

Chances for a few showers and thunderstorms linger Friday night into
early Saturday morning in the wake of the exiting cold front and
surface trough, before broad high pressure begins building into the
region from the northwest. Highs will be slightly cooler than the
past few days from the post-frontal air mass and northwest flow
aloft, with highs on Saturday and Sunday in the low to mid 80s
north, to low to mid 90s south. Currently expecting these days to be
dry.

There could be some fire weather concerns on Saturday in the post-
frontal regime, with drier northwest winds becoming breezy,
especially in the east. The lowest relative humidity values are at
least offset from the higher winds (humidity in the low teens in the
far southwest where winds will be around 10 to 15 mph), while the
parts of the central that have sustained winds around 20 mph also
have relative humidity in the 20 to 30 percent range. However,
still much drier conditions than we've had lately, so will
continue to monitor for potential critical fire weather
conditions.

For the work week, expecting temperatures to warm up again as
ridging builds and extends across the western and central CONUS, and
an upper heat dome expands across the southwest and south central
part of the country. Highs will be back to being overall in the 90s,
with triple digits possible in the south. Low chances for
thunderstorms return during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Jul 22 2021

VFR conditions expected through the TAF period. Chances for
thunderstorms move into western North Dakota this afternoon,
persisting there and spreading into central North Dakota through
tonight, and the James River Valley Friday morning. If a storm
moves over a terminal, MVFR to IFR visibility under heavy rain,
strong erratic wind gusts, and small hail may be possible,
particularly in western North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 22, 12:46 PM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
246 PM CDT Thu Jul 22 2021

NDZ001>003-009>011-017-018-031>033-040-041-043-044-232000-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
246 PM CDT Thu Jul 22 2021 /146 PM MDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon through
tonight. A few storms may be strong to severe, with damaging winds
up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
with hail up to golf ball size and damaging winds up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-232000-
Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
246 PM CDT Thu Jul 22 2021 /146 PM MDT Thu Jul 22 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late tonight. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible Friday afternoon and evening,
with hail up to golf ball size and damaging winds up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

MJ

In the hours before

Special weather statement, Jul 22, 1:15 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Thu Jul 22 2021

NDZ017-031-032-222045-
McKenzie ND-Golden Valley ND-Billings ND-
315 PM CDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...WESTERN BILLINGS
AND CENTRAL MCKENZIE COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

At 315 PM CDT/215 PM MDT/, strong thunderstorms were located along a
line extending from Arnegard to 7 miles southeast of Trotters to 5
miles east of Carlyle. Movement was northeast at 30 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Watford City, Alexander, Arnegard, Medora, Golva, Sentinel Butte,
Theodore Roosevelt National Park North Unit, Rawson and Alpha.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4724 10392 4762 10383 4793 10356 4802 10297
      4738 10326 4663 10346 4663 10380 4654 10380
      4654 10404 4658 10405
TIME...MOT...LOC 2015Z 242DEG 24KT 4781 10346 4725 10380 4663 10396

ANGLIN
Special weather statement, Jul 22, 1:43 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
343 PM CDT Thu Jul 22 2021

NDZ009-017-018-031-032-222115-
McKenzie ND-Golden Valley ND-Williams ND-Billings ND-Dunn ND-
343 PM CDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOLDEN VALLEY...
NORTHWESTERN DUNN...NORTHERN BILLINGS...MCKENZIE AND SOUTHEASTERN
WILLIAMS COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

At 343 PM CDT/243 PM MDT/, strong thunderstorms were located along a
line extending from 8 miles south of Epping to near Watford City to
14 miles east of Trotters. Movement was east at 55 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Watford City, Arnegard, Mandaree, Little Missouri State Park, Grassy
Butte, South Fairfield, 4 Bears Lodge, Theodore Roosevelt National
Park North Unit, Fairfield, Keene, Lewis And Clark State Park,
Oakdale, Charlson, White Tail Bay Recreation Area, Rawson, Tobacco
Garden Bay Recreation Area and Johnsons Corner.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4809 10350 4832 10283 4812 10283 4813 10276
      4811 10274 4809 10276 4808 10267 4804 10266
      4805 10261 4801 10260 4800 10255 4790 10265
      4783 10265 4780 10262 4778 10250 4776 10247
      4712 10298 4710 10351 4716 10376 4743 10381
TIME...MOT...LOC 2043Z 249DEG 48KT 4815 10339 4775 10333 4736 10362

ANGLIN
Special weather statement, Jul 22, 2:02 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
302 PM MDT Thu Jul 22 2021

NDZ031>033-040-043-222130-
Golden Valley ND-Stark ND-Billings ND-Slope ND-Bowman ND-
302 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...BOWMAN...
BILLINGS...SLOPE AND WESTERN STARK COUNTIES UNTIL 330 PM MDT...

At 301 PM MDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Medora to 13 miles southwest of
Mud Buttes. Movement was northeast at 35 mph.

Half inch hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Bowman, Beach, Amidon, Belfield, South Heart, Scranton, Rhame,
Marmarth, Medora, Golva, Sentinel Butte, Mud Buttes, South Fairfield,
Griffin, Gascoyne, Sunset Butte, Bowman Haley Dam, Fryburg, Buffalo
Springs and Three V Crossing.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4706 10404 4714 10303 4698 10303 4698 10286
      4663 10289 4663 10293 4628 10293 4628 10300
      4595 10300 4594 10404
TIME...MOT...LOC 2101Z 242DEG 29KT 4686 10344 4593 10401

ANGLIN
Special weather statement, Jul 22, 2:15 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
415 PM CDT Thu Jul 22 2021

NDZ009-010-017-018-032-222200-
McKenzie ND-Mountrail ND-Williams ND-Billings ND-Dunn ND-
415 PM CDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DUNN...NORTHEASTERN
BILLINGS...EASTERN MCKENZIE...SOUTHEASTERN WILLIAMS AND SOUTHWESTERN
MOUNTRAIL COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 414 PM CDT/314 PM MDT/, strong thunderstorms were located along a
line extending from 10 miles south of Epping to 9 miles southeast of
Watford City to 6 miles northeast of South Fairfield. Movement was
east at 25 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Watford City, Killdeer, Dunn Center, Manning, Mandaree, Little
Missouri State Park, Grassy Butte, South Fairfield, 4 Bears Lodge,
Theodore Roosevelt National Park North Unit, Fairfield, Keene, Lewis
And Clark State Park, White Earth Bay Recreation Area, Oakdale,
Charlson, White Tail Bay Recreation Area, Tobacco Garden Bay
Recreation Area and Johnsons Corner.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

If you are on or near Sakakawea, get out of the water and
move indoors or inside a vehicle. Remember, If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4837 10276 4800 10253 4774 10250 4712 10253
      4711 10324 4770 10328 4808 10352 4816 10340
TIME...MOT...LOC 2114Z 266DEG 24KT 4814 10329 4772 10313 4721 10313

ANGLIN
Special weather statement, Jul 22, 2:46 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
346 PM MDT Thu Jul 22 2021

NDZ018-032-033-040-043-222230-
Stark ND-Billings ND-Slope ND-Bowman ND-Dunn ND-
346 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR BOWMAN...SOUTHWESTERN DUNN...
SOUTHEASTERN BILLINGS...SLOPE AND WESTERN STARK COUNTIES UNTIL 430 PM
MDT...

At 341 PM MDT, strong thunderstorms were located along a line
extending from 6 miles north of South Heart to 12 miles northwest of
New England to 5 miles northeast of Bowman. Movement was east at 20
mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Dickinson, Bowman, Amidon, Belfield, South Heart, Scranton, Rhame,
Mud Buttes, Griffin, Gascoyne, Bowman Haley Dam, Fryburg,
and Dickinson Regional Airport.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10394 4711 10317 4710 10255 4663 10273
      4663 10293 4628 10293 4628 10300 4595 10300
TIME...MOT...LOC 2141Z 274DEG 18KT 4696 10296 4662 10310 4623 10331
4594 10349

HAMILTON

The radar

The Bismarck radar (KBIS), 206 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
July 22, 2:55 PM MST to 2:58 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -103.300

Thunderstorm Wind, Adams

When
July 22, 3:53 PM MST to 3:55 PM MST
Where
Adams County, Hettinger Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

Thunderstorm Wind, Hettinger

When
July 22, 4:37 PM MST to 4:39 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

Thunderstorm Wind, Oliver

When
July 22, 7:00 PM CST to 7:04 PM CST
Where
Oliver County, 0.69 mi N of Center
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
47.130, -101.300

A small grain bin was blown out of the yard, and shingles were blown off the west side of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973940, 973941, 973942, 973944.